top of page

FDA updates Ozempic label with potential blocked intestines side effect, also reported with Wegovy.





Full Article: https://www.cbsnews.com/news/ozempic-wegovy-possible-side-effect-blocked-intestines-fda-label/?ftag=CNM-00-10aab8d&linkId=239702025


The label for the diabetes drug Ozempic — which has become popular for weight loss — now acknowledges reports of blocked intestines following use of the medication. The change comes after the Food and Drug Administration greenlighted a series of updates from drugmaker Novo Nordisk for its product.


Ozempic now joins other products in this booming class of so-called GLP-1 agonist medications which acknowledge increased reports of what doctos call ileus, or a blockage in the intestines.


Weight loss drug Wegovy, which is also an injection of semaglutide manufactured by Novo Nordisk, acknowledges reports of ileus on its label as well, as does Mounjaro, a diabetes medication from Eli Lilly.


However, the FDA stopped short of directly blaming the potentially life-threatening condition on the drug.

"Because these reactions are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure," the label reads.


The FDA has received 8,571 reports of gastrointestinal disorders after use of semaglutide medications, which includes both Ozempic and Wegovy, according to data published by the regulator through June 30.

Ileus is specifically mentioned as a reaction in 33 cases listed on the FDA's dashboard of people taking semaglutide, including two deaths.

Both Novo Nordisk and Eli Lilly are also facing a lawsuit over claims that the medications can cause a similar condition called gastroparesis, or paralysis of the stomach, which stops food from reaching the small intestine despite there being no blockage.

"Although there is some overlap in the terms, ileus and gastroparesis, they are not synonymous," FDA spokesperson Chanapa Tantibanchachai said in a statement.


Tantibanchachai noted that labels for Ozempic and similar medications already mention that they cause "delay of gastric emptying." The regulator is continuing to monitor "reports of gastroparesis and other related terms" in real-world use of the drug.

"If newly identified safety signals are identified, the FDA will determine what, if any, actions are appropriate after a thorough review of available data," she said.


In a statement Thursday, Novo Nordisk acknowledged the update to its label, saying the company was working closely with the FDA "to continuously monitor the safety profile of our medicines." The company pointed to other drugs in the class that also have seen reports of ileus after their rollout.


"Novo Nordisk stands behind the safety and efficacy of Ozempic and all of our medicines when used consistent with the product labeling and the approved indications. For Ozempic, the most commonly reported side effects include: nausea, vomiting, diarrhea, stomach (abdominal) pain, and constipation," the drugmaker said in its statement.

347 views

Comments


bottom of page